Adjusting to Life with Anxiety

Last month I found myself leaving my Doctor’s surgery with a referral to the physio and a referral to speak to a psychotherapist. 

I had been suffering from pains in my middle back/side for a year, and I’d finally had enough. So I booked myself an appointment with my GP. When I made the appointment, I found myself telling them that my eczema had flared up and that I suspected both the pains and eczema were anxiety-related. 

One of the reasons I found myself in a heightened sense of anxiety was because I had become fixated on my health. So whilst the rational part of my brain suspected my pains were anxiety-related, the emotional section of my brain convinced me it was something more sinister. 

Medication

A few days later, as I sat in front of my GP whilst she made my referrals, she gave me the option to go on medication for my anxiety.

I refused her offer as I thought it would be helpful to speak to the psychotherapist first. However, two weeks later, after being told I may have to wait a while for therapy and fed up with my head being a mess, I decided I’d had enough of trying to win this battle alone. So during a follow-up call with my Doctor a couple of weeks after my initial appointment, when asked if I’d had any further thoughts about medication, I said yes, please.

The Doctor put me on 50mg per day of Sertraline and booked me in for a further appointment in a couple of weeks. 

Side Effects

I’ve now been taking Sertraline for just under a week (at the time of writing), and I have to admit, I’ve spent the last few days feeling all sorts of weird!

With any new medication or a change in dosage, you have to allow your body time to get used to it. So at the moment, I’m riding a strange kind of wave! The good news is I can feel the medication taking effect! I’m also grateful that the side effects I have been experiencing are common.

These are some of the effects I’ve been experiencing so far:

  • Headaches
  • Nausea
  • Trouble sleeping
  • Unsettled stomach
  • Dizziness
  • Sleepiness
  • Appetite changes

Headaches

Whilst the headaches haven’t been severe and were only present for the first couple of day’s I definitely felt their presence.

Nausea

Nauseousness and I seem to go hand in hand. Whenever I get ill, nauseousness hits me like a tidal wave. Even after I’d had my first covid vaccine, the worst part for me was the god awful nausea that came with it. 

The worst of the nausea since taking Sertraline came over me during a visit to RHS Wisley with my friend last weekend. I made my excuses and left but then had to make the 20-minute drive home, with the windows down, to try to make sure I got home in one piece.

I’m still finding the nauseousness comes in waves. It hits me during the least convenient moments, such as when I’m cooking or when I sit down to eat after cooking what should be a lovely meal!

Trouble Sleeping

I love my sleep. So when I don’t sleep, I’m not a nice person. I get grumpy and irritable like a toddler who’s missed their afternoon nap. 

I go to bed feeling tired, switch off the light, and find my brain decides to wake up. 

Or, I fall asleep, but wake up thinking about the tv programme I was watching before I went to bed, or after having had a weird dream.  

I imagine this is the medication trying to fix my brain, but for the benefit of my loved ones, please let this one wear off soon!

Unsettled Stomach

Like nauseousness, my stomach and I also have a constant battle. Having suffered from Irritable Bowel Syndrome since I was a teenager, it’s no surprise that the medication has affected my gut. Although thankfully, as with the headaches, this does seem to have settled. 

Although there is no hard evidence as to what causes Irritable Bowel Syndrome, this bout of anxiety has got me questioning whether the two are more linked than I thought!

Dizziness

Ergh, this one has been horrible. Combined with the headaches, the upset stomach and the nauseousness, this left me feeling like I was at sea. 

When I wasn’t feeling dizzy, I felt spaced out and like my head was no longer attached to my body. 

Thankfully, after a few days of hoping I never step foot on a boat again, the dizziness seems to be settling.

Sleepiness

Oh, the irony of feeling tired but not being able to sleep!

Of course, the waves of sleepiness don’t happen at bedtime. They hit smack bang in the middle of the day. After seeing my friend last weekend and managing to contain the nauseousness, so I didn’t cause myself or anyone else any harm on the drive home, I went to bed and slept. 

I was still there when my boyfriend came home that evening. 

Again, yesterday afternoon after seeing my physio, I came home and slept. 

I hate sleeping in the daytime, a) because I know it impacts my nighttime sleep pattern, and b) I feel like it’s a waste of a day.

Yet, I’m left with no choice because if I don’t sleep off the sleepiness, well, I can’t do anything anyway!

Appetite Changes

For anyone who knows me well, you’ll know I love my food, but the last couple of days, I’ve been eating out of necessity rather than through hunger.

I have been trying to eat more slowly, as I found myself gulping down my food without enjoying the process, which could be making me feel full quicker. Or perhaps it’s the waves of nausea that are bowling me over at mealtimes.

Either way, I’d like to go back to enjoying my food very soon.

Necessary Adjustments

I’m incredibly grateful that, so far, I’ve only experienced ‘minor’ side effects, most of which are coming in waves. And thankfully, most of them should fade away in a week or two as my body adjusts to the meds.

Perhaps the weirdest thing is being able to feel the medication working. Over the last couple of days, I’ve noticed that I’ve stopped rushing around like a woman constantly on an undercover mission. I’m eating more mindfully. I can feel the anxious thoughts dissipating, with more normal thoughts and feelings taking their place. 

The most significant change has been the way I see the world again. It’s like someone switched my vision into high definition! Everything around me looks clearer. The colours are more vibrant. It’s like wearing glasses for the first time all over again. It’s made me realise how much I’ve been missing out whilst also leaving me questioning just how long everything has been out of focus. 

Before I wrap up this weeks blog post, I wanted to come back to my Physio appointment yesterday. As I suspected, my back/side pain is likely to be partly linked to my anxiety, through a combination of not breathing correctly and from being tense all the time.

It’s crazy to think that although we see anxiety as thought-based, our whole body can be affected by it. 

2 Comments Add yours

  1. capost2k says:

    Jesus noted, “It is not what goes into the mouth that defiles a person, but what comes out of the mouth; this defiles a person.” Matthew 15:11
    Back many years ago I was diagnosed with depression and a psychiatrist gave me a “low-dose” anti-depressant that I took for only the first three days as it made me feel “good,” but loopy!! Distances seemed distorted, time seemed out of whack, and I figured I could just cry my way through the depression rather than risk my mental health on a drug. Besides, the doctor had only spent 15 MINUTES!! with me before deciding on the drug! No thanx!
    Praying for your good health and healing; and relief from anxiety. Jesus brings with Him perfect peace: “You keep him in perfect peace whose mind is stayed on you, because he trusts in you.” Isaiah 26:3
    ❤️&🙏, c.a.

    Like

Leave a Reply to capost2k Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s